An Approximation of the First Order Marcum $Q$-Function with Application to Network Connectivity Analysis

Mohammud Bocus, Carl Dettmann, Justin P Coon

Research output: Contribution to journalArticle (Academic Journal)peer-review


An exponential-type approximation of the first order Marcum $Q$-function is presented, which is robust to changes in its first argument and can easily be integrated with respect to the second argument. Such characteristics are particularly useful in network connectivity analysis. The proposed approximation is exact in the limit of small first argument of the Marcum $Q$-function, in which case the optimal parameters can be obtained analytically. For larger values of the first argument, an optimization problem is solved, and the parameters can be accurately represented using regression analysis. Numerical results indicate that the proposed methods result in approximations very close to the actual Marcum $Q$-function for small and moderate values of the first argument. We demonstrate the accuracy of the approximation by using it to analyze the connectivity properties of random ad hoc networks operating in a Rician fading environment.
Original languageUndefined/Unknown
Pages (from-to)321-324
JournalIEEE Communications Letters
Publication statusPublished - 7 Oct 2012

Bibliographical note

6 pages, 4 figures, 1 table


  • cs.IT
  • math.IT

Cite this